Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


intestinal distress
Aug 4, 2000

Doing very well on Indinavir Sulfate and Combivir, viral count almost 0 and T-cell about 400. Getting cramps, constipation, and general upset stomach severe enough to be put in the hospital. All I was told was that I wasn't taking enough water. But I'm still getting these side effects after drinking seemingly gallons of water. When I stop taking the meds it all goes away the next day. Any nutritional suggestions. I would rather handle this naturally at first. Thank you

Response from Dr. Henry

Some persons have a very hard time handling the indinavir or AZT= persistent GI complaints. Have you previously tolerated AZT and 3TC (Combivir ingredients) or indinavir (Crixivan)? The Crixivan is sometimes better tolerated when taken twice a day with food along with low doses of ritonavir (Norvir) ie 800 mg Crixivan/200 mg Norvir. Still, a small percentage of persons have ongoing GI complaints with the Crixivan. For some, calcium supplements or oat-bran or Fibercon help. For others -- Immodium AD on a regular basis can help. Sometimes the GI complaints finally diminishes after many months. Still, for a few patients none of that helps. In that case you might try switching off the Crixivan to either Ziagen or an NNRTI (such as Viramune or Sustiva)if your prior treatment history supports that switch (discuss with your HIV doc) and see if your GI complaints improve. If not then AZT could be the problem and you might switch from AZT to D4T and see what happens. There are a lot of ways to go which are quite individualized but maybe that will give you a few ideas. Keith Henry, M.D.



Previous
I dont understand
Next
Wellbutrin & PI

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement